Alert archive / North Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Raleigh, NC

August 20, 2021Chatham County, North Carolina

NWS Raleigh, NC issued this special weather statement at Aug 20, 2021, 8:21 PM EDT for Chatham County, North Carolina. It was in force for 54 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 20, 2021, 8:21 PM EDT (00:21 UTC)
Expired
Aug 20, 2021, 9:15 PM EDT
In force
54 min
Issued by
NWS Raleigh, NC
Hail
0.00 in
Wind
50

County Chatham County, NC

The radar

The Raleigh/Durham radar (KRAX), 64 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 20, 8:28 PM EDTTSTM WND DMG4 Ssw Efland, NCA LARGE TREE WAS REPORTED DOWN NEAR THE INTERSECTION OF CHESTNUT RIDGE CHURCH RD AND CASTANEA RD. TIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.4 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2021-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1633 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2021-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1633 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1111 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

944 
WWUS82 KRAH 210021
SPSRAH

Special Weather Statement
National Weather Service Raleigh NC
821 PM EDT Fri Aug 20 2021
 
NCZ023>025-040-210115-
Chatham NC-Durham NC-Alamance NC-Orange NC-
821 PM EDT Fri Aug 20 2021

...A strong thunderstorm will impact portions of southeastern
Alamance, southern Orange, Chatham and southwestern Durham Counties
through 915 PM EDT...

At 820 PM EDT, Doppler radar was tracking a strong thunderstorm 12
miles northeast of Siler City, moving southeast at 15 mph.

HAZARD...Wind gusts up to 50 mph, and heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Durham, Chapel Hill, Pittsboro, Siler City, Carrboro, Goldston,
Crosswinds Boating Center, Snow Camp, Crosswinds Campground and
Sutphin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Heavy rainfall is occurring with this storm and may lead to 
localized flooding. Do not drive your vehicle through flooded 
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3587 7890 3585 7891 3564 7899 3561 7908
      3562 7914 3557 7920 3557 7924 3556 7924
      3556 7926 3555 7928 3555 7930 3554 7932
      3553 7933 3552 7937 3558 7949 3587 7950
      3607 7921
TIME...MOT...LOC 0020Z 332DEG 15KT 3587 7932 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

$$

CA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Aug 20, 8:05 PM EDT, 16 minutes earlier.

Area forecast discussion, Aug 20, 8:05 PM EDT, 16 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
805 PM EDT Fri Aug 20 2021

.SYNOPSIS...
Tropical cyclone Henri will move north just off the Atlantic coast
tonight and Saturday. A surface trough across central North Carolina
will move toward the Carolina coast on Saturday. A series of upper
level disturbances will swing across the region through Saturday.
Weak high pressure will settle across the southern Appalachians
early next week.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
As of 250 PM Friday...

Latest surface analysis shows a weak surface boundary extending
northeast to southwest across the the eastern Carolinas. Surface dew
points near and east of the boundary are in the lower to mid 70s with
a light northerly wind on the backside of the boundary across the
Piedmont where dew points were in the upper 60s to lower 70s.
Further aloft, a series of disturbances rotating around the upper
trough will advance across the mid-Atlantic and Carolinas through
tonight. Given a moist airmass across the area with precipitable
water values ranging from 1.75 inches in the Triad increasing toward
the east and exceeding 2 inches near and east of U.S. route 1 with
the forcing for ascent from the waves in the upper trough, scattered
showers and thunderstorms have developed across central NC early
this afternoon.

Expect the convection to expand in coverage and intensity as the
disturbances push east into a more moist and unstable airmass with
numerous showers and thunderstorms expected across the eastern
Piedmont and Coastal Plain. While the SPC outlook doesn't highlight
a widespread severe threat, a few storms this afternoon and evening
could be severe with the primary threat of damaging winds from wet
microbursts. With the upper trough dropping south, the mid levels
have cooled a bit and with some stronger shear, some hail is also
possible. The main severe weather threat however will be from very
heavy rain producing localized flooding in low-lying and poor
drainage areas or where storms move over the same locations
repeatedly. The greatest storm coverage and intensity will move from
the eastern Piedmont and Sandhills during the mid afternoon toward
the Coastal Plain where the heaviest rain is expected late this
afternoon and early evening and where the greatest flooding threat
is expected. Convective coverage will wane from west to east this
evening with little convection expected overnight after mid night.
Lows tonight will range in the upper 60s in the Triad to the lower
70s elsewhere. -Blaes

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
As of 220 PM Friday...

The southward dropping eastern U.S. upper level trough will close
off by Saturday morning and move slowly east/southeast from WV on
Saturday morning to eastern VA by Sunday morning. The upper level
trough axis across central VA and NC on Saturday morning will shift
slowly east through most of the period. Some drier air will be
advancing east across central NC with afternoon PW values ranging
from 1.5 inches in the Triad to 1.75 inches in the Triangle and
locations south and east. Expect convective coverage to be much
reduced on Saturday vs today with convection favored across the
east, mainly east of U.S route 1 with only slight chance PoPs across
the west. High temperatures will range from the mid 80s across the
north to the upper 80s across the south. Lows on Saturday night will
range in the upper 60s northwest to lower 70s across the southeast.
-Blaes

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
As of 345 PM Friday...

A mid/upper trough will continue to slowly push east across central
and eastern NC on Sunday. At the surface, there will be a lee trough
along with a weak cold front draped over our region. This will
result in isolated to widely scattered showers and storms Sunday
afternoon and evening, with the best coverage along and east of the
front in the Coastal Plain and Sandhills. POPs have increased there
a bit compared to yesterday as the models show a slower eastward
progression of the trough. Dry NW flow aloft will limit convective
development farther west. This mid/upper trough is also causing
Tropical Cyclone Henri to turn to the north, and it is forecast to
track a few hundred miles east of the NC coast on Saturday and into
the southern New England coast late Sunday.

As the trough finally lifts NE off the mid-Atlantic coast on Monday,
it will be replaced by a strengthening mid/upper ridge centered over
the lower Mississippi Valley and Southern Plains. A subtropical
ridge will also strengthen over the western Atlantic. While the
surface boundary will start to wash out, a lee trough will still be
in place, and central NC will be under a mid/upper trough sandwiched
between the two aforementioned ridges. Monday looks to be the
relative driest day, with rising heights and NNW flow aloft, but
some isolated showers and storms are still possible. Again the best
chance for this will be in the Coastal Plain and Sandhills near the
sea breeze and where PW values will be higher. POPs then increase to
the 40-50% range by Wednesday and Thursday as the ridge over the
Southern Plains begins to retrograde west, and the mid/upper trough
over the Southeast US strengthens. In fact, both the GFS and ECMWF
even show potential for a closed low to develop over the Southeast.
However, uncertainty on details this far out is high.

Rising heights will bring temperatures back slightly above average
on Sunday, into the upper-80s to lower-90s. Monday and Tuesday look
to be the hottest days, with highs in the lower-90s in most places,
before decreasing back into the 80s on Thursday/Friday with more
clouds and precipitation. Lows will generally be in the upper-60s to
lower-70s through the period.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
As of 805 PM Friday...

One round of storms that initiated between RDU and FAY has moved east
of RWI as of 00Z.  Additional showers and storms have moved south
out of VA and may impact RDU and RWI through 03Z as an upper level
trough crosses the region.  Very gusty winds and MVFR conditions are
mostly expected.  Once this cluster of storms moves to the east, the
remainder of the overnight period should be quieter, though an
isolated storms is still possible.  Meanwhile, northeasterly is
likely to result in stratus late night, mainly at RDU/FAY/RWI.
Confidence is relatively high, with lower confidence at GSO/INT.

Stratus will lift Saturday morning but ceilings may remain MVFR or
just barely above Saturday afternoon with ample moisture continuing
to feed south in northerly flow (as Henri passes well off the
Carolina coast).

Outlook: A return to widely scattered afternoon storms is expect
through early next week, with some late night and daybreak fog and
stratus is also possible.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Blaes
NEAR TERM...Blaes
SHORT TERM...Blaes
LONG TERM...Danco
AVIATION...Smith
Hazardous weather outlook, Aug 20, 3:27 PM EDT, 4 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
327 PM EDT Fri Aug 20 2021

NCZ008>011-024>028-040>043-073>078-083>086-088-089-211930-
Granville-Vance-Warren-Halifax-Orange-Durham-Franklin-Nash-Edgecombe-
Chatham-Wake-Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-
Wayne-Anson-Richmond-Scotland-Hoke-Cumberland-Sampson-
327 PM EDT Fri Aug 20 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Heavy downpours and localized flooding are possible in scattered to
numerous thunderstorms through tonight. An isolated strong to severe
storm will also possible through early this evening. The main
threat is expected to be flooding in some urban or poor drainage
areas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ007-021>023-038-039-211930-
Person-Forsyth-Guilford-Alamance-Davidson-Randolph-
327 PM EDT Fri Aug 20 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms through early this evening may produce some
heavy rain and some accumulation of water in low-lying and poor
drainage areas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 20, 6:18 PM EDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Raleigh NC
618 PM EDT Fri Aug 20 2021

NCZ027-028-043-202300-
Edgecombe NC-Nash NC-Wilson NC-
618 PM EDT Fri Aug 20 2021

...A strong thunderstorm will impact portions of southeastern Nash,
southwestern Edgecombe and northeastern Wilson Counties through 700
PM EDT...

At 618 PM EDT, Doppler radar was tracking a strong thunderstorm near
Elm City, or 10 miles south of Rocky Mount, moving east at 10 mph.

HAZARD...Winds in excess of 30 mph, and heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Tarboro, Wilson, Elm City, Sharpsburg, Pinetops, Macclesfield, Tar
River Reservoir, Willbanks and Kingsboro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3575 7753 3574 7756 3569 7765 3570 7792
      3588 7794 3597 7755 3576 7753
TIME...MOT...LOC 2218Z 264DEG 9KT 3581 7776

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

CA
Special weather statement, Aug 20, 6:51 PM EDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Raleigh NC
651 PM EDT Fri Aug 20 2021

NCZ028-202330-
Edgecombe NC-
651 PM EDT Fri Aug 20 2021

...A strong thunderstorm will impact portions of southeastern
Edgecombe County through 730 PM EDT...

At 650 PM EDT, Doppler radar was tracking a strong thunderstorm over
Bethel, or 11 miles southeast of Tarboro, moving slowly northwest at
5 mph.

HAZARD...Winds in excess of 40 mph, and heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Tarboro, Princeville, Pinetops, Macclesfield and Conetoe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3587 7735 3582 7735 3583 7739 3583 7741
      3581 7742 3581 7745 3580 7745 3580 7747
      3576 7752 3568 7766 3576 7773 3599 7740
      3590 7734
TIME...MOT...LOC 2250Z 119DEG 7KT 3582 7738

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CA
Local storm report, Aug 20, 6:54 PM EDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
654 PM EDT FRI AUG 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     TSTM WND DMG     1 NE KENLY              35.61N 78.10W
08/20/2021                   WILSON             NC   911 CALL CENTER

            ONE TREE WAS REPORTED DOWN NEAR THE
            INTERSECTION OF US HIGHWAY 301 S AND BLACK
            WALNUT RD. TIME ESTIMATED BY RADAR.

&&
Special weather statement, Aug 20, 7:08 PM EDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Raleigh NC
708 PM EDT Fri Aug 20 2021

NCZ022-023-210000-
Guilford NC-Alamance NC-
708 PM EDT Fri Aug 20 2021

...A strong thunderstorm will impact portions of northern Alamance
and northeastern Guilford Counties through 800 PM EDT...

At 707 PM EDT, Doppler radar was tracking a strong thunderstorm near
Camp Springs, moving southeast at 5 mph.

HAZARD...Winds in excess of 35 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Burlington, Graham, McLeansville, Elon, Gibsonville, Haw River,
Alamance, Lake Guilford Mackintosh Marina, Lake Burlington and
Monticello.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3624 7926 3619 7926 3602 7941 3607 7971
      3625 7971
TIME...MOT...LOC 2307Z 337DEG 6KT 3624 7955

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

22
Special weather statement, Aug 20, 7:47 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service Raleigh NC
747 PM EDT Fri Aug 20 2021

NCZ023-024-210030-
Alamance NC-Orange NC-
747 PM EDT Fri Aug 20 2021

...A strong thunderstorm will impact portions of Alamance and
southwestern Orange Counties through 830 PM EDT...

At 746 PM EDT, Doppler radar was tracking a strong thunderstorm near
Graham, moving south at 20 mph.

HAZARD...Wind gusts up to 50 mph, heavy rainfall, and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Burlington, Graham, Mebane, Elon, Gibsonville, Haw River,
Swepsonville, Alamance, Snow Camp and Lake Burlington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also with this storm and may lead to localized
flooding. Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3586 7908 3588 7925 3585 7925 3584 7950
      3617 7954 3618 7953 3624 7930
TIME...MOT...LOC 2346Z 339DEG 16KT 3605 7944

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

CA
Special weather statement, Aug 20, 8:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
821 PM EDT Fri Aug 20 2021

NCZ023>025-040-210115-
Chatham NC-Durham NC-Alamance NC-Orange NC-
821 PM EDT Fri Aug 20 2021

...A strong thunderstorm will impact portions of southeastern
Alamance, southern Orange, Chatham and southwestern Durham Counties
through 915 PM EDT...

At 820 PM EDT, Doppler radar was tracking a strong thunderstorm 12
miles northeast of Siler City, moving southeast at 15 mph.

HAZARD...Wind gusts up to 50 mph, and heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Durham, Chapel Hill, Pittsboro, Siler City, Carrboro, Goldston,
Crosswinds Boating Center, Snow Camp, Crosswinds Campground and
Sutphin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3587 7890 3585 7891 3564 7899 3561 7908
      3562 7914 3557 7920 3557 7924 3556 7924
      3556 7926 3555 7928 3555 7930 3554 7932
      3553 7933 3552 7937 3558 7949 3587 7950
      3607 7921
TIME...MOT...LOC 0020Z 332DEG 15KT 3587 7932

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

CA

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 8:26 PM EDTSevere Thunderstorm WarningRAHAlamance, Chatham, Durham, Lee, Moore, Orange and 1 more64 min
Aug 20, 10:21 PM EDTSpecial Weather StatementRAHCumberland, Hoke, Sampson54 min

Nearby

Special Weather Statements in North Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.